Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2008, 12:12 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 12:12 PM MDT (18:12 UTC)
- Expired
- May 8, 2008, 12:59 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:37 PM MDT | HAIL 1 | Kiowa, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 081812 SVRBOU COC035-039-081900- /O.NEW.KBOU.SV.W.0002.080508T1812Z-080508T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1212 PM MDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 100 PM MDT * AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF ELIZABETH...OR 27 MILES NORTH OF COLORADO SPRINGS... MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA... GREENLAND...ELIZABETH AND ELBERT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489 TIME...MOT...LOC 1811Z 275DEG 30KT 3925 10469 $$ DANKERS
2 follow-up statements
000 WWUS55 KBOU 081843 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1243 PM MDT THU MAY 8 2008 COC035-039-081900- /O.CON.KBOU.SV.W.0002.000000T0000Z-080508T1900Z/ ELBERT CO-DOUGLAS CO- 1243 PM MDT THU MAY 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES... AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF FONDIS...OR 33 MILES NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT 25 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA...GREENLAND...FRANKTOWN...ELIZABETH AND ELBERT. SPOTTERS IN SOUTHWESTERN ELBERT COUNTY HAVE BEEN REPORTING PEA-SIZED HAIL AND HEAVY RAIN AS THE THUNDERSTORMS MOVED OVER. LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489 TIME...MOT...LOC 1841Z 276DEG 29KT 3922 10438 $$ DANKERS
000 WWUS55 KBOU 081859 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1259 PM MDT THU MAY 8 2008 COC035-039-081907- /O.CAN.KBOU.SV.W.0002.000000T0000Z-080508T1900Z/ ELBERT CO-DOUGLAS CO- 1259 PM MDT THU MAY 8 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES IS CANCELLED... AT 1237 PM MDT...A SPOTTER IN KIOWA REPORTED ONE INCH DIAMETER HAIL ALONG WITH HEAVY RAIN. AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM HAD WEAKENED. THE THUNDERSTORM WILL CONTINUE TO PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL AS IT MOVES OVER CENTRAL ELBERT COUNTY THROUGH 130 PM. LAT...LON 3942 10414 3914 10418 3914 10488 3937 10489 TIME...MOT...LOC 1857Z 278DEG 24KT 3921 10425 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:58 AM MDT, 9 hours 14 minutes earlier.
Area forecast discussion, May 8, 2:58 AM MDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT THU MAY 8 2008 .SHORT TERM...AT THIS TIME A SHORT WAVE IS CENTERED OVER WYOMING AND STRETCHES SOUTHEAST INTO EASTERN UTAH. LIFT AHEAD OF THIS WAVE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BEST CHANCE FOR PRECIPITATION OVER THE WESTERN HALF OF THE FORECAST WILL BE THIS MORNING. AS THE WAVE SHIFTS EAST DURING THE DAY...CHANCES FOR SHOWERS AND STORMS WILL INCREASE THIS AFTERNOON OVER THE EASTERN PLAINS. FOR THE DENVER METRO AREA AND URBAN CORRIDOR...LOOKS LIKE LATE MORNING INTO THE EARLY AFTERNOON WILL BE THE BEST BET FOR RAIN. THERE IS A SLIM CHANCE A STORM COULD BECOME SEVERE OVER THE FAR EASTERN ZONES THIS AFTERNOON. LOOKS LIKE THE BEST LIFT WITH THE WAVE WILL ARRIVE BEFORE MAX HEATING OCCURS...THEREFORE THINK THIS WILL KEEP THE CHANCE FOR A SEVERE STORM LOW AND KEEP THE GREATEST RISK EAST OF THE FORECAST AREA. EXPECT THE SHOWERS AND THUNDERSTORMS DIE OFF QUICKLY THIS EVENING WITH THE WAVE BEING EAST OF THE AREA. LEFT SOME LOW POPS IN FOR THE EVENING THEN DRIED THINGS LATE IN THE EVENING. .LONG TERM...MODELS SHOW WEAK UPPER RIDGING FOR THE FORECAST AREA FRIDAY WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT. IT IS A BIT STRONGER FRIDAY NIGHT INTO SATURDAY. BY SATURDAY AFTERNOON/EVENING ...THE NEXT UPPER TROUGH AXIS MOVES INTO AND ACROSS THE FORECAST AREA. THE NAM IS NEARLY A FULL PERIOD FASTER THAN THE GFS WITH THIS FEATURE. MODELS HAVE UPWARD MOTION INDICATED ON THE QG VERTICAL VELOCITY FIELDS LATE FRIDAY MORNING WELL INTO SATURDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A PRETTY WEAK GRADIENT ON FRIDAY INTO THE EVENING. BOTH MODELS SHOW A COLD FRONT MOVE DOWN AFTER MIDNIGHT BUT BEFORE DAWN SATURDAY MORNING. THE GFS SHOWS PRETTY GOOD UPSLOPE FLOW ALL DAY SATURDAY INTO THE EVENING FOR THE FOOTHILLS AND PLAINS...THE NAM HAS ALL DOWNSLOPING DURING THAT PERIOD. MOISTURE-WISE...THERE IS SOME INCREASING MOISTURE IN THE MID AND UPPER LEVELS ON FRIDAY. THE LOW LEVELS OF THE PLAINS ARE PRETTY DRY. THIS CONTINUES FRIDAY EVENING. THE MOUNTAINS HAVE PRETTY DEEP MOISTURE OVERNIGHT FRIDAY NIGHT INTO SATURDAY. THE PLAINS GET SOME LOW LEVEL MOISTURE BY 12Z SATURDAY MORNING...MORE SO ON THE GFS WITH THE BETTER UPSLOPE. THE GFS HAS CONSIDERABLY MORE MOISTURE FOR MUCH OF THE FORECAST AREA COMPARED TO THE NAM FOR ALL DAY SATURDAY. BOTH MODELS SHOW DRYING SATURDAY EVENING. THERE IS A BIT OF A THETA-E AXIS OVER SOUTH CENTRAL COLORADO LATE FRIDAY...MORE SO ON THE GFS. FRIDAY NIGHTS COLD FRONT PUSHES THAT OUT FOR SATURDAY. ON FRIDAY AFTERNOON/EVENING...THERE IS LIMITED CAPE OVER THE FORECAST AREA...BEST OVER THE NORTHEAST CORNER. THERE IS NO CAPE ON SATURDAY. THE QPF GRIDS SHOW NEARLY NOTHING ALL DAY FRIDAY. VERY LITTLE TO NONE FRIDAY NIGHT. ON SATURDAY...THE GFS HAS QUITE A BIT...THE NAM IS MUCH DRIER BUT HAS SOME VERY LIMITED AMOUNTS. FOR POPS...WILL LOWER POPS A BIT OVER THE PLAINS FRIDAY AFTERNOON AND NIGHT. THE BEST WILL BE OVER THE NORTHERN BORDER AND NORTHEAST CORNER. WILL GO WITH A CHANCE OF RAIN FOR THE PLAINS SATURDAY. IN THE MOUNTAINS...WILL KEEP THE 30-40%S...NO LIKELYS NOW. OVERALL BELIEVE A BIT MORE IN THE GFS WITH BETTER UPSLOPE AND MORE MOISTURE ON SATURDAY. FOR TEMPERATURES...FRIDAYS HIGHS WARM UP 2-4 C FROM TODAYS. SATURDAYS COOL DOWN ON THE GFS IS IS PRETTY SIGNIFICANT...THE NAM IS WAY LESS. WILL GO IN THE MIDDLE SOMEWHERE. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE GFS NOW HAS THE TUESDAY/WEDNESDAY UPPER TROUGH/CLOSED LOW TIMED AND LOCATED MUCH DIFFERENTLY THAN PREVIOUS RUNS. WILL NOT CHANCE ANYTHING. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH LATE AFTERNOON. VFR CONDITIONS WILL PREVAIL EXCEPT IN THE STRONGER STORMS WHERE CEILINGS MAY BRIEFLY DIP BELOW 3000 FEET AND VISIBILITY MAY DROP BELOW 3 MILES. THE STORMS WILL ALSO PRODUCE GUSTY WINDS UP TO 35 KNOTS. SKIES WILL CLEAR THIS EVENING AND THE CHANCE FOR PRECIPITATION WILL END AS HIGH PRESSURE BUILDS OVER THE AREA. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/RJK
Hazardous weather outlook, May 8, 11:05 AM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT THU MAY 08 2008 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT THU MAY 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS ONTO THE PLAINS EARLY THIS AFTERNOON...THEN DECREASE FROM WEST TO EAST BY EARLY EVENING. THERE IS A CHANCE OF ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF A LINE FROM FORT MORGAN TO LIMON. THE MAIN THREAT FROM STORMS IN THIS AREA IS HAIL UP TO ONE INCH IN DIAMETER. ELSEWHERE THE THUNDERSTORMS WILL GENERALLY PRODUCE LIGHT RAINFALL. IN THE MOUNTAINS LOCAL SNOW ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE...BUT MAINLY AT ELEVATIONS ABOVE 9000 FEET DUE TO THE WARM TEMPERATURES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF RAIN SHOWERS ON THE PLAINS...AND RAIN AND SNOW IN THE MOUNTAINS FRIDAY THROUGH SATURDAY MORNING WITH PASSAGE OF THE NEXT PACIFIC STORM SYSTEM. LIGHT SNOW ACCUMULATION WILL BE POSSIBLE AT THE HIGHEST MOUNTAIN ELEVATIONS. THEN AFTER DRY AND WARMER CONDITIONS SUNDAY AND MONDAY...LOOK FOR ANOTHER SHOT OF SHOWERY PRECIPITATION AND COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY WITH PASSAGE OF YET ANOTHER UPPER AIR WEATHER DISTURBANCE AND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/BAKER
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.